Alert archive / West Virginia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 125, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 24, 1998, 8:52 PM EDT for Mercer County, West Virginia. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 24, 1998, 8:52 PM EDT (00:52 UTC)
- Expired
- May 24, 1998, 9:40 PM EDT
- In force
- 48 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Mercer County, WV
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 9:00 PM EDT | Hail 0.75 | Flat Top, WV |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.9 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1309 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 553 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 229 m²/s²
- 0-3 km storm-relative helicity
- 289 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 8.9
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:20 PM EDT, 6 hours 32 minutes earlier.
Area forecast discussion, May 24, 2:20 PM EDT, 6 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 220 PM EDT SUN MAY 24 1998 RECOMMENDATIONS... KEEP POPS IN FOR TONIGHT. LOWER MOS HIGHS FOR MEMORIAL DAY. DISCUSSION... SAT PIX SHWD PLENTY OF CLOUDS ACRS CWA. HOWEVER...THERE HAVE BEEN A FEW BREAKS. KFCX 88D AT 1725Z HAD A COUPLE OF SHOWERS ACRS THE SCOPE. A FEW THUNDERSTORMS NOTED ACRS NRN WV. ONE CELL SOUTH OF EKN HAD MOVEMENT OF 270 AT 29. DIALING UP ILN 88D SHWD SOME THUNDERSTORMS IN OH WITH COVERAGE AND INTENSITY DIMINISHING DURG THE LAST TWO HOURS. SFC CHRT PLACES LOW CENTER NEAR LAF WITH WARM FRNT EXTENDING EAST ACRS ERN KY/ERN TN THEN SOUTH TO SC. A WEAK HIGH WAS ANCHORED ACRS VA/NC. INTERESTING TO NOTE THE H5 VORTLOBE AXIS ACCORDING TO THE MODELS EXITS FA BY 00Z. ETA PROGS HIGH CAPES ARD 1,000 TO 2500 ACRS FA. SOME LOW LVL CVRGNC AND LIS OF MINUS 4 OR SO WOULD SUPPORT MENTION OF SHWRS/THUNDERSTORMS IN FORECAST. CD HAVE ANOTHER MCS DEVLOP AND DROP SE IN VCNT OF FNTL BNDY. SFC LOW PROG TO LIGT NORTHARD AND THUS EVENTUALLY PUSH FNT NORTH OF FA. ANYHOW... FOR TONIGHT AND MEMORIAL DAY...MOSTLY CLOUDY WITH SHOWERS AND THUNDERSTORMS. LOWS WILL VARY FRM MID 50S TO LOWER 60S. HIGHS WL RNG FROM MID 70S TO LOWER 80S. A FEW NUMBERS.... ROA 58/79/60/80 4334 LYH 59/80/60/82 4234 DAN 63/82/64/84 4234 BLF 57/75/59/77 5344 RNK 58/76/58/79 5333 KK
In the hours before
Special weather statement, May 24, 8:12 PM EDT, 40 minutes before
WVZ043-045-250510- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 812 PM EDT SUN MAY 24 1998 ...TORNADO WATCH FOR PART OF SOUTHEAST WEST VIRGINIA UNTIL 100 AM... THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH WHICH INCLUDES SUMMERS AND GREENBRIER COUNTIES IN SOUTHEAST WEST VIRGINIA. THIS WATCH IS IN EFFECT UNTIL 100 AM. SCATTERED STRONG THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH THE AREA THE REST OF THE EVENING. REMEMBER... A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH AREA. LARGE HAIL... DAMAGING WINDS... AND TORRENTIAL RAINFALL MAY ALSO OCCUR. BE READY TO SEEK A PLACE OF SAFETY IF A WARNING IS ISSUED FOR YOUR AREA. JJ
Special weather statement, May 24, 8:35 PM EDT, 17 minutes before
VAZ011-013-014-018>020-022>024-034-035-045>047-WVZ042-044-250625- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 835 PM EDT SUN MAY 24 1998 ...SEVERE THUNDERSTORM WATCH FOR MUCH OF WEST CENTRAL VIRGINIA UNTIL 200 AM... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH WHICH INCLUDES PULASKI...GILES...MONTGOMERY... ROANOKE... CRAIG... ALLEGHANY...BATH...BOTETOURT...ROCKBRIDGE...AMHERST...BEDFORD... CAMPBELL...APPOMATTOX AND BUCKINGHAM COUNTIES IN THE BLACKSBURG WEATHER OFFICES AREA OF RESPONSIBILITY. THIS WATCH IS IN EFFECT UNTIL 200 AM. SCATTERED STRONG THUNDERSTORMS ARE MOVING INTO THE ALLEGHANY HIGHLANDS OF VIRGINIA AND SOUTHEASTERN WEST VIRGINIA. THESE STORMS ARE EXPECTED TO CONTINUE TO TRACK TO THE EAST INTO THE REST OF THE WATCH AREA THROUGH THE EVENING HOURS. A FEW OF THESE STORMS WILL LIKELY HAVE SOME LARGE HAIL AND DAMAGING WINDS. IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILITIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY. JJ
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 8:22 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Botetourt | 33 min |
| May 24, 9:28 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 47 min |
| May 24, 10:01 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 49 min |
| May 24, 10:26 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 34 min |
| May 24, 10:36 PM EDT | Severe Thunderstorm Warning | RNK | Smyth | 34 min |
| May 24, 11:01 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, Roanoke, City of Roanoke, City of Salem | 49 min |
| May 24, 11:01 PM EDT | Severe Thunderstorm Warning | RNK | City of Radford | 49 min |
| May 24, 11:18 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 32 min |
| May 25, 5:08 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 32 min |
| May 25, 2:51 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 49 min |
| May 25, 3:25 PM EDT | Severe Thunderstorm Warning | RNK | Surry | 50 min |
| May 25, 3:46 PM EDT | Severe Thunderstorm Warning | RNK | Stokes | 64 min |
| May 25, 4:14 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham | 46 min |
| May 25, 5:02 PM EDT | Severe Thunderstorm Warning | RNK | Caswell | 48 min |
| May 24, 9:51 PM EDT | Severe Thunderstorm Warning | RNK | Monroe | 34 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.